Limits...
DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin.

O'Meara P, Borici-Mazi R, Morton AR, Ellis AK - Allergy Asthma Clin Immunol (2011)

Bottom Line: The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids.High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Queen's University, Kingston, Ontario, Canada. ellisa@kgh.kari.net.

ABSTRACT

Background: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.

Methods: Case report.

Results: We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.

Conclusion: Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

No MeSH data available.


Related in: MedlinePlus

Graph illustrating the eosinophil and creatinine trend over the course of the first three months following presentation.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3198947&req=5

Figure 2: Graph illustrating the eosinophil and creatinine trend over the course of the first three months following presentation.

Mentions: Our initial working diagnosis was Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) secondary to vancomycin, which was immediately discontinued. Initially, his liver enzymes and eosinophilia appeared to improve spontaneously, thus management was mainly supportive with topical hydrocortisone and oral H1 and H2 receptor antagonists (cetirizine 20 mg PO BID and ranitidine 150 mg PO BID). On the third day of admission, however, his white blood cell (WBC) and eosinophil counts increased and continued to rise (see Figure 2) leading to the initiation of systemic corticosteroids. He was initially given hydrocortisone 40 mg IV every 8 hours for 2 days followed by prednisone 60 mg PO daily. Despite this treatment, his eosinophil count continued to rise and peaked on Day 10 (see Figure 2). He became dyspneic with diffuse wheezing on exam, requiring repeated bronchodilator treatments. The chest x-ray was repeated and a CT chest performed. Chest imaging revealed a diffuse interstitial pattern that was suggestive of eosinophilic pneumonitis (Figure 3). There was no evidence clinically or on echocardiography of heart failure. While initially his renal function was close to normal, starting on Day 8 it began to worsen (see Figure 2), peaking on Day 18 at 432 micromol/L despite aggressive fluid administration and good urine output. A renal ultrasound was normal, but microscopic urinalysis revealed persistent WBC casts consistent with worsening interstitial nephritis as an explanation for the acute renal failure. During this time, he became delirious, with no causative abnormalities found on neurological examination, laboratory investigations or CT head, indicating the likely cause to be his underlying DRESS. High dose methylprednisolone 125 mg IV q8 hourly was initiated, and his renal function slowly improved, negating the need for a renal biopsy in the opinion of the consultant nephrologist. His wheezing and mental status also improved with the subsequent reduction in his WBC and eosinophil counts. Peripheral blood flow cytometry did reveal an atypical plasmacytoid population, but serum and urinary protein electrophoresis were negative for a monoclonal protein.


DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin.

O'Meara P, Borici-Mazi R, Morton AR, Ellis AK - Allergy Asthma Clin Immunol (2011)

Graph illustrating the eosinophil and creatinine trend over the course of the first three months following presentation.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3198947&req=5

Figure 2: Graph illustrating the eosinophil and creatinine trend over the course of the first three months following presentation.
Mentions: Our initial working diagnosis was Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) secondary to vancomycin, which was immediately discontinued. Initially, his liver enzymes and eosinophilia appeared to improve spontaneously, thus management was mainly supportive with topical hydrocortisone and oral H1 and H2 receptor antagonists (cetirizine 20 mg PO BID and ranitidine 150 mg PO BID). On the third day of admission, however, his white blood cell (WBC) and eosinophil counts increased and continued to rise (see Figure 2) leading to the initiation of systemic corticosteroids. He was initially given hydrocortisone 40 mg IV every 8 hours for 2 days followed by prednisone 60 mg PO daily. Despite this treatment, his eosinophil count continued to rise and peaked on Day 10 (see Figure 2). He became dyspneic with diffuse wheezing on exam, requiring repeated bronchodilator treatments. The chest x-ray was repeated and a CT chest performed. Chest imaging revealed a diffuse interstitial pattern that was suggestive of eosinophilic pneumonitis (Figure 3). There was no evidence clinically or on echocardiography of heart failure. While initially his renal function was close to normal, starting on Day 8 it began to worsen (see Figure 2), peaking on Day 18 at 432 micromol/L despite aggressive fluid administration and good urine output. A renal ultrasound was normal, but microscopic urinalysis revealed persistent WBC casts consistent with worsening interstitial nephritis as an explanation for the acute renal failure. During this time, he became delirious, with no causative abnormalities found on neurological examination, laboratory investigations or CT head, indicating the likely cause to be his underlying DRESS. High dose methylprednisolone 125 mg IV q8 hourly was initiated, and his renal function slowly improved, negating the need for a renal biopsy in the opinion of the consultant nephrologist. His wheezing and mental status also improved with the subsequent reduction in his WBC and eosinophil counts. Peripheral blood flow cytometry did reveal an atypical plasmacytoid population, but serum and urinary protein electrophoresis were negative for a monoclonal protein.

Bottom Line: The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids.High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Queen's University, Kingston, Ontario, Canada. ellisa@kgh.kari.net.

ABSTRACT

Background: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.

Methods: Case report.

Results: We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.

Conclusion: Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

No MeSH data available.


Related in: MedlinePlus